Zofran Labeling Change

The FDA has notified healthcare professionals and patients of an ongoing safety review and labeling changes for the anti-nausea drug, Zofran. Zofran is an antiemetic used to prevent nausea and vomiting following chemotherapy, radiation therapy, or surgery. Zofran is a serotonin 5-HT3 receptor blocker that works by blocking a chemical thought to be a cause of nausea and vomiting. Its effects are thought to be on both peripheral and central nerves.

It has been determined that Zofran may increase the risk of developing prolongation of the QT interval of an electrocardiogram. This can lead to an abnormal and potentially fatal heart rhythm. The labels are being revised to include a warning to avoid use by patients with congenital long QT syndrome, as these patients are at particular risk for Torsade de Pointes, a specific and rare variety of ventricular tachycardia that exhibits distinct characteristics on an electrocardiogram (ECG).

For more information, visit: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm272041.htm
Zofran is one of many recent medications that the FDA has announced labeling changes to. Previously this week, we passed along forty-five medication labeling changes that took place in August. For a detailed list of those changes, visit https://www.accidentinjurylawyerblog.com/august_2011_medication_label_c.html

Updated: